Texas, 2005

High Wind in Texas, January 12, 2005

January 12, 2005 · NWS MAF · 3 events in 3 counties and zones

A potent upper level storm system propagated east over the Rocky Mountains of northern New Mexico on the 12th. A deep surface low developed over the eastern Texas Panhandle and western Oklahoma ahead of this feature.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level storm system propagated east over the Rocky Mountains of northern New Mexico on the 12th. A deep surface low developed over the eastern Texas Panhandle and western Oklahoma ahead of this feature. Fast mid level flow over the mountains of west Texas and southeastern New Mexico resulted in a series of mountain waves along the higher terrain and resulted in severe winds. Tight pressure gradients over the plains additionally produced strong winds. A severe gust was measured at Big Spring Airpark in Howard County. Measured peak gusts that exceed severe criteria are listed below: The Bowl (Guadalupe Mountains)............101 MPHMount Locke (Davis Mountains)................88 MPHGuadalupe Pass (Guadalupe Mountains).....75 MPHBig Spring..................................................58 MPH

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 1:03 PM MST, 11 hours 57 minutes earlier.

Area forecast discussion, Jan 11, 1:03 PM MST, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CST TUE JAN 11 2005

.SHORT TERM...
A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE CWA FROM THE
WEST TONIGHT.  WINDS OVER THE WESTERN AREAS AND ESPECIALLY GDP WILL
BE INCREASING AS THE SYSTEM GETS CLOSER AND A STRONG MOUNTAIN WAVE
SETS UP OVER THE MOUNTAINS.  WIND GUSTS OF 58 KTS ARE EXPECTED OVER
THE GUADALUPE MOUNTAINS.  HAVE INCREASED WINDS TONIGHT OVER THE
DAVIS MOUNTAINS ALSO AS WIND GUSTS TO 50 KTS ARE EXPECTED IN THAT
AREA BY SUNRISE.

WILL INCLUDE ISOLATED POPS OVER THE EXTREME WESTERN CWA AS THE H5
SYSTEM SKIRTS THE WESTERN PART OF THE REGION.  FEEL THAT LIMITED
MOISTURE AND THE TRACK OF THE SYSTEM WILL PRECLUDE PRECIPITATION
OVER THE REMAINDER OF THE CWA SO WE TRENDED POPS DOWN WEST TO EAST
ACROSS THE CWA.

MID AND UPPER LEVEL CLOUD COVER WILL CONTINUE TO STREAM ACROSS THE
REGION AHEAD OF THE H5 SYSTEM.  WILL TREND TEMPERATURES UPWARD
TONIGHT SINCE THE CLOUDS AND WINDS WILL PREVENT RADIATIONAL
COOLING.

.LONG TERM...
POWERFUL MID LEVEL TROF (90KTS AT 5H) TO MOVE ACRS W TX/SE NM WED
RAKING CWFA WITH STRONG WINDS. 7H WINDS OF 50KT WILL HAVE FAVORABLE
CONDITIONS FOR DOWNWARD MOMENTUM TRANSFER PER STRONG/DEEP SUBSIDENCE
IN WAKE OF TROF. SFC GRADIENT OF 4MB/100NM OR SLIGHTLY BETTER WILL
COMPLIMENT MID LEVELS MAKING THIS A HIGH CONFIDENCE WIND FCST.
WARNING CRITERIA WILL BE ONGOING ACRS THE MTNS BEFORE SUNRISE AND MAY
SPREAD INTO ADJACENT PLAINS...CERTAINLY HIGH END WIND ADVISORY
CRITERIA EXPECTED ACRS MUCH OF THE PB. WILL INCLUDE SE NM PLAINS/
UPPER TRANS PECOS/WRN PB IN HIGH WIND WATCH FOR WED...WITH LATER
SHIFTS ISSUING THE WARNING/ADVISORY FOR PB. DESPITE RECENT WET PERIOD
WILL OPT TO INCLUDE LOCAL BLDU IN FCST. WINDS WILL DIMINISH ACRS
GDP/DAVIS MTNS LATE AFTERNOON AS WINDS VEER IN WAKE OF TROF...SFC
GRADIENT IS SLOW TO RELAX AND WINDY CONDITIONS EXPECTED TO LAST A FEW
HOURS INTO THE EVENING ACRS PLAINS. IN WAKE OF TROF TEMPS COOL AS
SEEN IN COLUMN. MODELS CONTINUE TO TREND OF HOLDING ARCTIC AIR N OF
CWFA THRU FRI AS SOLUTIONS EAGERLY DEVELOP LEE TROFFING ACRS ERN NM
AND FARTHER N INTO THE WRN HIGH PLAINS. WE/RE STILL NOT TOTALLY SOLD
ON THIS...ESPECIALLY INTO FRI MORNING...BUT WILL REFLECT SLIGHTLY
WARMER TEMPS. GFS HAS CERTAINLY LOST SOME OF THE MERIDIONAL COMPONENT
IN MID LEVEL FLOW ACRS WRN/NRN PLAINS INTO THE WEEKEND. THUS
CONFIDENCE IN TEMP FCST INTO WEEKEND IS NOT HIGH. TEMPS WILL BE
TRENDING COOLER BUT TO WHAT DEGREE IS UNDETERMINED ATTM.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             47  62  32  46 /   0  10   0   0
CARLSBAD NM               44  61  28  51 /  10  10   0   0
DRYDEN TX                 52  72  38  54 /   0   0   0   0
FORT STOCKTON TX          51  66  35  55 /  10   0   0   0
GUADALUPE PASS TX         42  52  28  45 /  10  10   0   0
HOBBS NM                  45  62  28  46 /  10  10   0   0
MARFA TX                  41  59  26  52 /  10   0   0   0
MIDLAND INTL AIRPORT TX   47  62  30  49 /   0   0   0   0
ODESSA TX                 47  63  30  49 /  10   0   0   0
WINK TX                   47  67  30  56 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING 03Z/12 TIL 00Z/13 TXZ074-258.
     HIGH WIND WATCH 15Z/12 TIL 00Z/13 TXZ057>060-067-080.
NM...HIGH WIND WARNING 03Z/12 TIL 00Z/13 NMZ027.
     HIGH WIND WATCH 15Z/12 TIL 00Z/13 NMZ028-029-033-034.

&&
Hazardous weather outlook, Jan 11, 2:07 PM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CST TUE JAN 11 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
307 PM CST (207 PM MST) TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT.  STRONG WINDS WILL DEVELOP OVER THE
GUADALUPE AND DAVIS MOUNTAINS WITH WESTERLY WINDS OF 40 TO 50 MPH
GUSTING TO OVER 60 MPH EXPECTED OVER THE GUADALUPE MOUNTAINS TONIGHT.
OVER THE DAVIS MOUNTAINS WIND SPEEDS OF 35 TO 45 MPH AND GUSTS TO
NEAR 60 MPH CAN BE EXPECTED ABOVE ELEVATIONS OF 6000 FEET.  A HIGH
WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINDS WILL CONTINUE TO INCREASE OVER THE GUADALUPE AND DAVIS
MOUNTAINS. WINDS SPEEDS IN THE GUADALUPE MOUNTAINS MAY REACH
HURRICANE FORCE WEDNESDAY BY NOON. IN THE DAVIS MOUNTAINS THE WINDS
WILL CONTINUE AT 35 TO 45 MPH WITH GUSTS TO 65 MPH ABOVE 6000 FEET.
AT LOWER ELEVATIONS...WIND SPEEDS INCREASING TO 35 TO 45 MPH GUSTING
TO NEAR 60 MPH CAN BE EXPECTED BY WEDNESDAY AFTERNOON.

WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH WILL ALSO BE
POSSIBLE OVER THE PLAINS ADJACENT TO THE MOUNTAINS LATE WEDNESDAY
MORNING AND WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL PRODUCE
BLOWING DUST REDUCING VISIBILITIES LOCALLY TO 1 TO 3 MILES AT TIMES
AND CREATING HAZARDOUS DRIVING CONDITIONS. A HIGH WIND WARNING HAS
BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS WEDNESDAY.  A HIGH
WIND WATCH HAS BEEN ISSUED FOR THE PLAINS ADJACENT TO THE MOUNTAINS
WEDNESDAY.

A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE UPPER LEVEL SYSTEM
WILL PRODUCE STRONG OVER THE REST OF WEST TEXAS WEDNESDAY AFTERNOON.
SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
BE POSSIBLE OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 12, 1:00 AM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Davis / Apache Mountains Area

When
January 12, 5:30 AM CST to 3:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Howard

When
January 12, 1:25 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432817, 5432818, 5432819.